Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Hanford, CA

August 1, 2011Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 1, 2011, 5:06 PM PDT for Kern County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 5:06 PM PDT (00:06 UTC)
Expired
Aug 1, 2011, 5:45 PM PDT
In force
39 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS56 KHNX 020006
SVRHNX
CAC029-020045-
/O.NEW.KHNX.SV.W.0003.110802T0006Z-110802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
506 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT

* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN KERN
  COUNTY...OR 55 MILES SOUTH OF RIDGECREST...AND MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL LIKELY AFFECT BORON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3482 11764 3482 11774 3482 11775 3483 11775
      3494 11763 3493 11762 3483 11762
TIME...MOT...LOC 0004Z 182DEG 23KT 3486 11769

$$

MV
2 follow-up statements
532 
WWUS56 KHNX 020027
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
527 PM PDT MON AUG 1 2011

CAC029-020045-
/O.CON.KHNX.SV.W.0003.000000T0000Z-110802T0045Z/
KERN CA-
527 PM PDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR EXTREME SOUTHEASTERN KERN COUNTY...

AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME SOUTHEASTERN KERN COUNTY...1 MILE SOUTH OF 
BORON...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3482 11764 3482 11774 3482 11775 3483 11775
      3494 11763 3493 11762 3483 11762
TIME...MOT...LOC 0025Z 182DEG 23KT 3499 11768

$$

MV
765 
WWUS56 KHNX 020052
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
552 PM PDT MON AUG 1 2011

CAC029-020101-
/O.EXP.KHNX.SV.W.0003.000000T0000Z-110802T0045Z/
KERN CA-
552 PM PDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN KERN
COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM HAS MOVED INTO SAN BERNARDINO COUNTY EAST OF 
BORON.

LAT...LON 3482 11764 3482 11774 3482 11775 3483 11775
      3494 11763 3493 11762 3483 11762
TIME...MOT...LOC 0027Z 182DEG 23KT 3500 11768

$$

SANGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:01 PM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 3:01 PM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
301 PM PDT MON AUG 1 2011

.SYNOPSIS...
AFTER A SLIGHT CHANCE OF MOUNTAIN AND DESERT THUNDERSTORMS FOR THIS
EVENING A DRY PERIOD IS ON TAP FOR THE REMAINDER OF THE WEEK.
TEMPERATURES SHOULD BE AT OR NEAR NORMAL FOR THE REMAINDER OF THE
WEEK.

&&

.DISCUSSION...
VERY MOIST AIRMASS OVER THE AREA IS PRODUCING SOMETHING WE DONT
SEE AROUND THE SJV VERY OFTEN...AND THAT IS A HEAT INDEX. WITH
DEWPOINTS IN THE LOWER TO MID 60S AND TEMPS IN THE LOWER 90S IS
PRODUCING HEAT INDEX VALUES OVER 100. SW FLOW ALOFT IS KEEPING
DEEP MOISTURE CONFINED TO THE SIERRA THIS AFTERNOON WITH SCT
CONVECTION FIRING UP ALREADY. TEMPS ARE UP FROM THIS TIME
YESTERDAY AS SKIES ARE MOSTLY CLEAR WITH SOME ALTOCUMULUS
CASTELLANUS OVER THE VALLEY AND SIERRA FOOTHILLS.

GFS AND ECMWF ARE INDICATING THAT THE DEEP MOISTURE WILL BE
SHUNTED EAST OF THE FORECAST AREA ON TUESDAY AS A UPPER LEVEL SW
FLOW IN ADVANCE OF A LONG WAVE TROUGH APPROACHES THE CENTRAL CA
REGION BY WED EVENING. COOLER TEMPS AND DRY CONDITIONS ARE
EXPECTED AS THE TROUGH MOVES THROUGH ON THURSDAY WITH BELOW NORMAL
TEMPERATURES AS A RELIEF INTO THE WEEKEND. A DEEPER TROUGH MOVES
IN WITH EVEN COOLER TEMPERATURES FOR THE WEEKEND. THE GFS IS NOT
AS AGGRESSIVE WITH THE WEEKEND TROUGH AS IS THE ECMWF...SO WE HAVE
COMPROMISED BETWEEN THE GUIDANCE/S BUT STILL HAVE CUT BACK
TEMPERATURES AND EXPECT THEM TO REMAIN BELOW THE CENTURY MARK
ACROSS THE SJV.

&&

.AVIATION...
ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHERN SIERRA NEVADA
UNTIL 06Z TUESDAY. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED ACROSS
THE CENTRAL CALIFORNIA INTERIOR THRU 00Z WEDNESDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...JDB
AVN/FW...MOLINA
SYNOPSIS...PJ

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 1, 5:29 AM PDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
529 AM PDT MON AUG 1 2011

CAZ095>099-021230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
529 AM PDT MON AUG 1 2011

...THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...THE TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 1, 2:11 PM PDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
211 PM PDT MON AUG 1 2011

CAZ096-012200-
FRESNO CA-
211 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE THOMAS EDISON OR 17 MILES SOUTH OF
MAMMOTH LAKES..MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   VOLCANIC KNOB...LAKE THOMAS EDISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3750 11885 3748 11885 3749 11882 3749 11880
      3729 11888 3731 11910 3754 11903 3755 11891
TIME...MOT...LOC 2105Z 188DEG 3KT 3739 11897

MV
Special weather statement, Aug 1, 3:19 PM PDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
319 PM PDT MON AUG 1 2011

CAZ095-097-098-012315-
KERN CA-TULARE CA-
319 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF INYOKERN..MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WALKER PASS...MOUNTAIN MESA...

LAT...LON 3581 11829 3573 11793 3536 11827 3558 11846
TIME...MOT...LOC 2218Z 206DEG 16KT 3557 11825

MV
Special weather statement, Aug 1, 3:32 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
332 PM PDT MON AUG 1 2011

CAZ095-099-012330-
KERN CA-
332 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 430 PM PDT

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEHACHAPI..MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL KERN COUNTY...TEHACHAPI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3537 11843 3526 11819 3506 11836 3515 11855
TIME...MOT...LOC 2230Z 210DEG 5KT 3518 11840

MV

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:40 PM PDTSpecial Weather StatementHNX50 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.